Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 19, NWS Reno, NV

August 20, 2017Douglas County, Nevada; El Dorado County, Placer County, California

NWS Reno, NV issued this severe thunderstorm warning at Aug 20, 2017, 5:35 PM PDT for Douglas County, Nevada; El Dorado County, Placer County, California. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2017, 5:35 PM PDT (00:35 UTC)
Expired
Aug 20, 2017, 6:00 PM PDT
In force
25 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties El Dorado County, CA, Placer County, CA, Douglas County, NV

The radar

The Reno radar (KRGX), 97 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 5:43 PM PDTHAIL 14 Nnw South Lake Tahoe, NVHAIL OF 1 INCH DIAMETER WAS REPORTED AT D. L. BLISS STATE PARK AT LAKE TAHOE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
3454 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

872 
WUUS55 KREV 210035
SVRREV
CAC017-061-NVC005-210100-
/O.NEW.KREV.SV.W.0019.170821T0035Z-170821T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
535 PM PDT SUN AUG 20 2017

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Placer County in central California...
  El Dorado County in northern California...
  Douglas County in western Nevada...

* Until 600 PM PDT

* At 534 PM PDT, a severe thunderstorm was located over Emerald Bay,
  or near South Lake Tahoe, moving northwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, fencing, and trees. Dust storms 
           resulting in serious accidents. 

* Locations impacted include...
  South Lake Tahoe, Bliss State Park, Emerald Bay, Sugar Pine Point
  S, Meeks Bay, Homewood, Fallen Leaf Campground and Meeks Bay
  Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Tahoe, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3916 12002 3893 11995 3886 12015 3900 12020
      3909 12022
TIME...MOT...LOC 0034Z 155DEG 7KT 3897 12010 

HAIL...1.00IN
WIND...60MPH
 
$$

WH
2 follow-up statements
762 
WWUS55 KREV 210042
SVSREV

Severe Weather Statement
National Weather Service Reno NV
542 PM PDT SUN AUG 20 2017

CAC017-061-NVC005-210100-
/O.CON.KREV.SV.W.0019.000000T0000Z-170821T0100Z/
Placer CA-El Dorado CA-Douglas NV-
542 PM PDT SUN AUG 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT
FOR PLACER...EL DORADO AND DOUGLAS COUNTIES...

At 541 PM PDT, a severe thunderstorm was located over Bliss State
Park, or 7 miles northwest of South Lake Tahoe, moving northwest at
10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, fencing, and trees.  

Locations impacted include...
South Lake Tahoe, Bliss State Park, Emerald Bay, Sugar Pine Point S,
Meeks Bay, Homewood, Fallen Leaf Campground and Meeks Bay Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Tahoe, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3916 12002 3893 11995 3886 12015 3900 12020
      3909 12022
TIME...MOT...LOC 0041Z 155DEG 7KT 3898 12011 

HAIL...1.00IN
WIND...60MPH
 
$$

WH
307 
WWUS55 KREV 210058
SVSREV

Severe Weather Statement
National Weather Service Reno NV
558 PM PDT SUN AUG 20 2017

CAC017-061-NVC005-210107-
/O.EXP.KREV.SV.W.0019.000000T0000Z-170821T0100Z/
Placer CA-El Dorado CA-Douglas NV-
558 PM PDT SUN AUG 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR PLACER...EL DORADO AND DOUGLAS
COUNTIES WILL EXPIRE AT 600 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail 
is still possible along with dangerous lightning and gusty winds. 

LAT...LON 3916 12002 3893 11995 3886 12015 3900 12020
      3909 12022
TIME...MOT...LOC 0057Z 155DEG 7KT 3899 12012 

$$

WH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:25 PM PDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 20, 3:25 PM PDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Reno NV
325 PM PDT Sun Aug 20 2017

.SYNOPSIS...

A few thunderstorms are expected, mainly in the Sierra through
Monday, with increasing coverage Tuesday. Localized heavy
rainfall and gusty outflow winds are expected through Monday, with
an enhanced potential for flash flooding Tuesday as storm coverage
increases. Drier weather returns late week. Temperatures will
remain near or slightly above average through the week.

&&

.SHORT TERM...

Only minor changes to the short term forecast. Isolated to
scattered afternoon and evening thunderstorms are expected through
Monday, most widespread near and west of the Sierra crest as
steering flow remains easterly with the upper low off the southern
California coast. Most thunderstorms will be capable of brief
heavy rainfall, hail less than 1/2" in diameter, and gusty outflow
winds 30-40 mph.

As far as cloud cover Monday, timing will be critical for eclipse
viewing as simulations show increasing moisture and possible cloud
cover mid to late morning for Mono and Mineral Counties, with
perhaps some residual high clouds from this evening's convection
farther north over the Highway 50 and Interstate 80 corridors. At
this time, it appears there is a good chance (70%) for viewing the
partial eclipse north of Highway 50 with only some minor high
cloudiness expected. However, chances drop some (40-50%) south of
Highway 50 with simulations showing the moisture/cloud surge
between 8-11 AM.

Mid-level moisture and cloud cover increases Monday night and
Tuesday as western Nevada and the eastern Sierra get in the upper
divergent area between the upper low off the California coast and
an upper ridge near the Nevada and Utah border. With the increased
moisture and at least weak upper forcing, a slight chance of
showers was kept for much of the area Monday night and/or Tuesday
morning. Instability is not too impressive in simulated soundings
so thunder was left out for the overnight-morning period.

Tuesday afternoon and evening still looks like the best time
period for thunderstorm coverage as PWATs edge up to between 0.7"
and 1" and the region remains in divergent flow aloft ahead of the
upper low. With the increased thunderstorm coverage expected,
there will be an increase in the threat for heavy rainfall and
localized flash flooding, mainly for burn areas and in areas of
steep terrain denuded of vegetation (such as construction sites).

Wednesday, there will still be isolated to scattered thunderstorms
although they will tend to nudge off the Sierra crest by early
evening as flow aloft begins to turn more southwest to west aloft.
-Snyder

.LONG TERM...Thursday through Sunday...

Drier and more stable west to southwest flow aloft returns late
week as low pressure moves into the Pacific Northwest. By next
weekend, temperatures edge up to 3-6 degrees above average as
high pressure strengthens overhead. At this time, it looks too
stable for thunderstorms next weekend. Snyder

&&

.AVIATION...

Scattered showers and thunderstorms are most likely over the Sierra
into the evening, with isolated storms across far western Nevada.
The easterly flow will help storms that do develop slowly drift
westward; however, outflow boundaries can cause storms to deviate
from the overall flow. Brief heavy rain and gusty and erratic
outflow winds to 30-35 kts can be expected, with lesser chances
for hail up to 1/2" in diameter. Storms should dissipate by around
8-9 PM.

Thunderstorm chances and coverage look fairly similar on Monday as
today with an increase on Tuesday.

Outside of thunderstorm-influenced environments, expect VFR
conditions with afternoon westerly breezes up to 8-10 kts. Early
morning patchy fog for Monday remains possible around KTRK if the
airfield receives rainfall. Snyder

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 20, 5:31 PM PDT, 4 minutes before
Special Weather Statement
National Weather Service Reno NV
531 PM PDT SUN AUG 20 2017

CAZ072-210115-
Greater Lake Tahoe Area CA-
531 PM PDT SUN AUG 20 2017

...Strong thunderstorm near Emerald Bay...

At 529 PM PDT, Doppler radar was tracking a strong thunderstorm over
Emerald Bay, or 7 miles west of South Lake Tahoe, moving north at 10
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm. Also ponding of water along Highway 89 near Emerald Bay
is likely.

Locations impacted include...
South Lake Tahoe, Bliss State Park, Emerald Bay, Sugar Pine Point S,
Meeks Bay, Homewood, Fallen Leaf Campground, William Kent Campground,
Meeks Bay Campground and Sunnyside-Tahoe City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Hikers and campers should seek shelter in a vehicle if possible.
Tents and trees are unsafe shelters during thunderstorms. Stay away
from creeks and streams as water levels may rise rapidly near
thunderstorms.

&&

LAT...LON 3918 12008 3890 11998 3885 12016 3913 12023
TIME...MOT...LOC 0029Z 161DEG 9KT 3895 12012

WH

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:31 PM PDTSpecial Weather StatementREV44 min

Nearby

Severe Thunderstorm Warnings in California, 2017Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.